By Dr Joe
BCAA stomach issues? Sounds like trouble, doesn’t it?
BCAA causing diarrhoea. BCAA making you pass loose stool. BCAA causing stomach pains or abdominal pains.
BCAA causing nausea or BCAA actually making you sick. BCCA causing bloating. Amino acids causing stomach upset. BCAAs causing heart burn or acid reflux.
The list is endless. These are the bcaa complaints, I get asked every now and again.
But don’t worry, I will offer you solutions on how to get rid of bcaa stomach issues to help you along. Read on…
The BCAA Stomach Problem Dilemma – To Take or Not To Take
On the face of it, you would think BCAAs are a devilish hand-out, designed to ruin your life. Why on earth would anyone in their right senses take BCAAs, if they are so full of gastro-intestinal side effects.
Well, maybe you shouldn’t take them at all. But you had an objective in mind when you chose to take branched-chain amino acids to boost your fitness and enable you reach your fat loss goals, don’t you?
Hence, you may want to continue taking them. I have always said it and I will say it again. You don’t need to take BCAA supplements at all, ever. Why because these amino acids in BCAA supplements are obtainable from your food.
But the point is BCAAs are a concentrated form of these amino acids and they have been formulated for you to take as a matter of convenience. I suppose you could say, it is easier to ‘pop a pill’ than to eat some chunky steak every day.
After all said and done, I think BCAAs do get a bad rap. They aren’t that bad in terms of gastro-intestinal side effects. Some of it is usually coincidental.
All that is required is a little manipulation on your part to alleviate bcaa stomach upset problems. Starting any supplement can cause system upset. In particular, the stomach as it is the first port of call for your supplement.
Stomach issues are not exclusive to BCAAs.
Some people are more sensitive to these types of issues than others. For the most part, most people will start using BCAA supplements without any problems whatsoever. Others on the other hand, will experience stomach upset problems.
Below are some of the stomach problems people experience whilst using BCAAs.
BCAA acid reflux, heart burn problems
I hear complaints about BCAAs causing acid reflux or heart burn. This bcca stomach acid reflux can be explained by the fact that some of the BCAA supplements contain acidity regulators.
A commonly used acidity regulator is citric acid. For someone who has problems with acidic foods, this could be an issue.
Indeed, if you are a bcaa user who has issues with stomach pains, looking in the direction of the acid regulator added to your supplement would be a good starting point.
BCAA Stomach Issues – diarrhoea, bloating, gas problems
BCAAs causing diarrhoea. This diarrhoea complaint about BCAA seems to be quite common. It would appear that bcaa supplements containing that devilish compound called sucralose as an additive, are the ones generating that problem.
Sucralose is a sweetener used as a sugar substitute in some supplements. The main reason is that the sucralose will mask the natural subtle taste of the bcaa.
Manufacturers love sucralose because it is calorie-free, hence they have no hesitation adding it to these supplements.
However, stomach issues relating to bcaa gas or bloating may be caused by the sucralose ingredient added as part of the bcaa nutraceutical formulation.
A lot of people are intolerant to sucralose. They just don’t know it. Opinion remains divided about the safety of sucralose on human health.
The regulatory authorities seem to give sucralose the thumbs-up in terms of safety in humans, but there are those who firmly believe that the pathway to their safety approval wasn’t as clear as a sunny day.
By the way, aspartame and sucralose aren’t dissimilar. If you have had digestive problems with aspartame previously, then it is almost certain that the sucralose in the bcaa supplement is what is causing the problem.
If you experience headaches whilst using bcaa, the blame lies squarely on the additive, sucralose’s square. Sucralose has been implicated in migraine headache.
If you have migraines when you use bcaa supplement, check the ingredients listed. If sucralose is one of the ingredients listed, then it is most likely the reason for your headache.
There’s a saying that suggests avoiding substances you may have doubts about is not a bad idea. So, if in doubt, AVOID.
Tips to get rid of BCAA stomach issues
It should be clear to you now that a lot of the problems with bcaa supplements is not so much with the active ingredients i.e the amino acids in the supplements. It is usually something to do with the additives.
So here’s how to get rid of bcaa stomach problems
Reduce the dose of the bcaa supplement.
This is particularly important if you have just introduced this supplements to your training regime. Like with anything new, you may have stomach issues using bcaas at the start.
A useful trick is to start small and build up the dosage gradually until you hit the dosage target you have in mind.
There is no rush. Stick with each dose increment for at least a week or even two. Once your body gets used to that dosage, up the dosage some more.
Avoid supplements with Citric acid as acid regulators.
Some people can’t tolerate acidity. You may be one of those people. Not using supplements with added citric acid will help. Avoiding bcaa supplements with citric acid is a useful step especially if you are one of those people with bcaa heart burn or acid reflux problems.
The acid in the bcaa supplement causes stomach irritation which in turn leads to abodominal pain. In some people the citric acid backs up, making the problem worse. Avoid.
Dump bcaa supplements with sucralose.
I am personally not a fan of sucralose only because it causes a lot of gastro-intestinal problems. Sucralose can be a nasty ingredient. It is nasty on its own anyway, so when added to supplements, it compounds the problem.
Diarrhoea is one of the unpleasant side effects of sucralose. If you are having bcaa diarrhoea issues, it is likely sucralose is responsible. The same applies to issues related to bcaa gas or bloating. It is most likely due to sucralose.
It is therefore reasonable to dump (no pun intended) that supplement. Switch to another one that hasn’t got sucralose in it.
Or you can switch to Whey Protein Isolate instead. Get this one here. It’s naturally flavored with Monk fruit extract. Better than sucralose sweetened products.
Add more water.
This tip applies to those people using bcaa powder. If you are having stomach pains and you are using bcaa powder, I will advise you add more water to mix it up before drinking it.
Also, even after mixing; drink your bcaa powder mixture slowly by sipping it as opposed to taking it all in one fell swoop. That gradual sip helps your stomach adjust incrementally.
Take it with food.
This tip is a last resort. If your bcaa stomach cramps persist despite all of the above measures above, then you may wish to take your bcaa with food rather than taking it in an empty stomach.
Obviously, taking bcaa with food is not ideal as it actually defeats the purpose of using it in the first place. But if you are pushed for a further solution, try that and see how you get on.
Change the bcaa brand.
This goes with what I said earlier on. A lot of the stomach and digestive problems with bcaa supplements arise from the additives in them.
The good news is that, different manufacturers use different additives in their supplements. Therefore, if you are having problems with one particular brand, it would make sense to try another brand with a completely different formulation.
For this tip to work, look at the list of ingredients of the new brand you have in mind and make sure the formulation is different from the one you own already.
Stop the bcaa supplementation.
Well, like I said before, you are not under strict instruction to use bcaa supplements mandatorily. You may use them to assist you with your training efforts to lose fat and gain muscle.
However, if the bcaas are becoming a ‘pain in the backside’, then it wouldn’t hurt to stop them altogether.
Switch to whey protein isolate.
Whey protein is a very good substitute for bcaa. The amino acids in bcaa supplements are available in whey protein, so you won’t miss out on your essential amino acids.
The problem with some whey protein powder is that they may contain huge amount of lactose. Some people become lactose intolerant as they get older.
Lactose intolerance may send you back to the same digestive problems like stomach cramps, diarrhoea and bloating which are the same symptoms you may have had with your bcaa in the first place. You don’t want that.
But don’t panic. There’s a solution.
What’s the solution? Whey protein isolate. It’s a purer form of whey protein without the baggage of lactose. How cool is that!
So, if you have bcaa bloating, bcaa stomach cramps, bcaa diarrhoea or loose stool, bcaa making you feel sick or nauseous, you have a nice solution that is more tolerable in the form of whey protein isolate.
There you are. Problems relating bcaa digestive symptoms can be dealt with easily using the tips above.
Suggested further reading:
1 Unique Spice That BEATS Abdominal Fat (plus controls blood sugar)